Solve A Neurologic Mystery

by juan de la cruz Guide

15,960 Views | 47 Comments

This is a case study involving an elderly female with complex medical history who presented with altered mental status of unclear etiology. The patient in this case is unable to give a history. There are no reliable sources who witnessed the events leading to her presentation making it more difficult to ascertain the etiology of her condition. The author hopes to elicit a discussion of her case among peers in critical care nursing.

  1. 9

    Solve A Neurologic Mystery

    Solve this neurologic mystery:

    RS is a 70 year old, lady who lives independently in a first floor apartment in the city. She has no close relatives but has neighbors who know her very well and check in on her from time to time. She hires a cleaning lady that does her house cleaning and laundry every week. Her nearest relative is a niece who lives in the same state but is 8 hours away by car. Her medical history includes anxiety disorder, hypertension, hyperlipidemia, COPD, and mild kidney insufficiency. She has a 40 pack/year history of smoking.

    She has no known allergies and takes the following medications: Paroxetine 20 mg daily, Lorazepam 1 mg daily as needed for anxiety, Losartan 100 mg daily, Amlodipine 10 mg daily, Simvastatin 40 mg daily, Tiotropium 18 mcg inhaled daily, and Albuterol MDI 2 puffs 4 times a day as needed.

    On the day of her ED admission, her niece had been calling her phone and had been unable to get hold of her. Her niece called a neighbor who stated that she has not seen RS in 3 days. Concerned about RSís condition, the neighbor knocked on her door and heard no response. Luckily she was able to open the door as it was unlocked. Upon entering the living room, the neighbor found RS lying unconscious on the floor. She has frothy secretions from her mouth and has urinated on herself. She immediately called 911. She was intubated at the scene by EMS responders for airway protection due to her altered mental status. Her VS were: BP 180/100, HR 110, RR 32, T 38.5 C, O2sat 88% on RA prior to intubation.

    In the ED, RS pertinent labs showed a WBC of 15,000 mm3, a lactate of 2.5 mmol/L, and CPK of 20,000 U/L. Neurologic exam was significant for agitation and inability to follow commands with sedation wean. She was hyperreflexic with increased muscle tone. She is moving all her extremities equally and has no abnormal pupillary response. She is sedated on Propofol. CV exam reveals sinus tachycardia with BP of 110/50, her skin is warm to touch. Respiratory exam reveals rhonchi in upper lung fields with moderate white secretions via ET tube, ABG: 7.36, 38, 82, 19, -3, 100% on ACVC: 16X400, FiO2 of 0.5 PEEP of 5. CXR reveals mild cardiomegaly, a hyperinflated lung silhouette and mild RLL opacity. Non-contrast CT Scan of her brain showed focal vasogenic edema in the basal ganglia. The rest of the exam revealed normal findings.

    The ED was particularly busy that evening so RS was immediately transferred out to ICU without further testing in the ED. Because of her complex medical condition, she was transferred to the MICU under your care as her primary RN. What thoughts run in your head that could possibly explain what caused RSís presentation? What further testing would you anticipate? How would you care for RS as her nurse?

    For this exercise to be fun and informative, answer in the following manner:

    1. List possible explanations you would expect to hear from her medical team that could explain her neurologic presentation and why.
    2. Tests you would anticipate.
    3. Interventions you would provide as the bedside nurse and why.

    Note: this is an actual case and the outcome is already established.
    Last edit by Joe V on Jun 17, '13
    HappyWife77, TomGuy, sapphire18, and 6 others like this.
  2. Read more articles from juan de la cruz

  3. About juan de la cruz

    Juan De La Cruz, RN, NP, CCRN-CSC is a board-certified Acute Care Nurse Practitioner working with a multidisciplinary team of intensivists in a number of multi-specialty Adult Critical Care Units at a university-affiliated tertiary medical center in the West Coast.

    juan de la cruz joined Nov '06 - from 'California'. Age: 44 juan de la cruz has '20+' year(s) of experience and specializes in 'APRN, Adult Critical Care'. Posts: 2,837 Likes: 2,660; Learn more about juan de la cruz by visiting their allnursesPage


    Find Similar Topics

    47 Comments so far...

  4. 6
    Will give this a try...

    My first thought was carbon monoxide poisoning, but I decided on this.....

    1) Cardiac arrhythmia that converted itself/MI (elevated CPK), possibly secondary to some electrolyte imbalance (hyperreflexia, increased muscle tone, agitation), that led to passing out, loosing bladder control, and hitting her head (vasogenic edema) leading to further decrease in LOC. Plus pneumonia/sepsis (increased WBC, lactate, agitation, sputum, Rhonchi) (which is not helped by smoking all those years and COPD) contributing to compensated respiratory acidosis (which is probably somewhat already existing because of COPD) and decreased LOC, maybe she has left sided heart failure too that lead to pulmonary edema (frothy sputum).
    2) Troponins, Pro-BNP, blood cultures
    3) elevate head of bed, suctioning, monitor for signs of sepsis and arrhythmias, electrolyte replacement, ABX, monitor for decreasing LOC

    Thoughts?
    Last edit by Lev <3 on Jun 16, '13
  5. 5
    I have no clue as I'm a new grad but this is really interesting

    I was thinking possible CVA - and also was she suffering from rhabdomylosis from laying for so long?
  6. 1
    Rhabdo?
    juan de la cruz likes this.
  7. 3
    This is really interesting.

    Perhaps she seized secondary to a CVA and aspirated, causing PNA and what seems to be sepsis. Looks like rhabdo too.

    Blood cultures, IVF, and get a dose of antibiotic in ASAP.
  8. 4
    Ehhh...Serotonin syndrome?
    DawnJ, NurseJoy33, juan de la cruz, and 1 other like this.
  9. 4
    She is on multiple meds that should be used with caution in the presence of renal insufficiency, causing electrolyte imbalance followed by altered LOC. She goes unresponsive and develops pneumonia from lying on the floor for extended period. She has now become septic.
    Full urine and blood screen including drug screen. CT/MRI to rule out CVA and possible fractures. Obtain a better history of the patient prior to last known normal from neighbors and daughter.
    Monitor ABC's, V/S, watch for cardiac dysrhythmias, change in neurological status because these things can change quickly in the presence of sepsis. Monitor effects/side effects of any treatments that are already being provided. IV antibiotics for pneumonia.
  10. 3
    Thinking about serotonin syndrome also. An over dose of her paxil may have caused it.
  11. 2
    Aspiration pneumonia secondary to new onset seizures. A CVA. Basal Ganglia disease. High ammonia levels? Liver disease. (and I would throw in there has she been drinking ETOH? Any hidden bottles in her home?) Seratonin syndrome.
    I also would want more information regarding her ability to take on a regular basis her meds at home--has she taken them regularly? This information could be helpful in determining if her BP has been out of control for any length of time.

    I would expect serial triponins, liver profile, ammonia levels. EKG, on the monitor to check for any arrythmias. Blood cultures--what was her temp? Urinalysis and culture. Finger stick for blood glucose.
    Keppra as a precaution, IV antibiotics. Not sure what to do about the Paxil, as abrupt stop is not encouraged. Better blood pressure control.

    This is really an awesome exercise. Would love to know what it ended up being, and what happend with this patient.
    juan de la cruz and barrymedic like this.
  12. 5
    I wanted to say CVA but that seems like the easy answer. After reading the other responses and doing a little research it looks like we may have a zebra here instead of a horse.
    nrsang97, chevyv, lamazeteacher, and 2 others like this.


Top